I think it's a good thing you have realized there is a problem that needs to be taken care of. It takes a lot of courage to admit there is a problem, so you have the first step taken care of.
I have to totally agree with the others as to not switching to the Ultram. When it first came out, it was touted as being a wonderful pain medication that was not addictive, however, time has told us otherwise. It was recently classified as a narcotic/opiate medication because it does have the same effects as opaite meds and is also addictive.
The bad thing with taking Ultram other than the stuff already mentioned is the risk of seizures if Ultram is stopped abruptly.
I can't tell you what to do, but if your doctor is aware of the situation, then maybe he can work with you to wean you off the Vicodin. A slow taper schedule will certainly lessen the withrdawl symptoms and allow you to continue to work and function. It will take a great deal of control and determination on your part and a good amount of discipline to stick to the schedule, but sweetie, it can be done.
There are people here who have gone this route who can help you and give some great advice about sticking to a taper. Maybe you can give the meds to someone you know you can trust and have them dispense the meds as scheduled.
It's not an easy thing to do, but honestly, anything worth having is worth fighting for, and this is your health and your life, so the rewards will be great. Take care, be strong and know you are not alone!!